Statin with Hep b and tenofovir

Hello, I am on tenofovir and the doctor wants to give me a statin because of atherosclerosis. I am quite concerned about possible side effects. Are there people here who are on tenofovir and also taking a statin?
are they considered safe? Thank you for your time and sorry for my English.

This never got a response? Would be interesting to read I have a prescription for statins last month but I decided to make a few changes on my diet and to retest after 3 months.

Dear gvit.

Well this was an interesting question.

It seems like there is a steadily increasing body of clinical data demonstrating that switching from TDF to TAF may increase the risk of cardiovascular disease due to increased levels of LDL and triglycerides. The largest and most recent study I found on this is Switch from Tenofovir Disoproxil Fumarate to Tenofovir Alafenamide in People Living with HIV: Lipid Changes and Statin Underutilization | SpringerLink.

In all of these studies, statin use with TDF or TAF appears well tolerated.

Best regards,

2 Likes

On the other hand, some sources support the idea that it’s not TAF causing LDL increase - but it’s rather TDF lowering levels of LDL (side effect of TDF):

However, the biggest factor, the researchers believe, is not so much that TAF raises cholesterol levels but that TDF suppresses them.

In a multiple regression analysis, the only factor that predicted a worsening in total cholesterol or LDL levels was to already have high levels before switching to TAF. People with pre-switch higher levels were 2.25 times more likely to move up at least one grade in the severity of their total cholesterol or LDL levels.

Also statins are mentioned:

If they were already on statins, however, this association totally disappeared: in fact, statin use seemed protective of any clinical worsening of lipid levels; people already on them were nearly 80% less likely to experience worsening lipids.

Hi Mantana,

The investigation of the lipid issue with TAF began with many reports of weight gain when patients were switched to TAF.

These changes appear to be correlated with changes in lipid profiles with TAF.

You are correct that TDF does not cause these issues and that switching from TAF to TDF reverses the lipid changes.

The most important message for the HBV community is that statins are safe to take during TDF and TAF therapy and remain effective for controlling dyslipidemia.

Best regards,

1 Like

Hi Availlant,

Is there a correlation between a higher than normal cholesterol level and the increase of hepatitis surface antigens?

Thanks

Dear teh-minbrown,

The are some clinical studies suggesting alterations in lipid / cholesterol profile with chronic HBV but this is not well studied.

Nevertheless, the bulk of HBsAg is in the form of subviral particles (which very closely resemble HDL in many ways.

Best regards,